Pennsylvania, 2003Strong Wind in Pennsylvania, February 4, 2003
February 4, 2003 · NWS CLE · 3 events in 3 counties and zones
A strong cold front moved across northwestern Pennsylvania early in the day. Gusty westerly winds occurred behind this front and downed trees and power lines throughout Erie and Crawford Counties during the middle part of the day.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $350,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across northwestern Pennsylvania early in the day. Gusty westerly winds occurred behind this front and downed trees and power lines throughout Erie and Crawford Counties during the middle part of the day. A peak measured gust of 53 mph was recorded at Erie International Airport at 10:22 a.m. with a 46 mph gust at Meadville. A car was destroyed just south of Erie when a large pole fell on it. A second pole was toppled northeast of Erie and at least one home and one car were damaged by fallen trees in Erie.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 4, 5:14 AM EST, 4 hours 16 minutes earlier.
Area forecast discussion, Feb 4, 5:14 AM EST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
514 AM EST TUE FEB 4 2003
LO PRES ABOUT ON TRACK BUT SINCE IT IS MOVG CLOSER TO OH AND WITH
STG WNDS AT H8 EVEN DURG MID AND LATE AFTN AND WITH A WLY FETCH WENT
WITH A HIGH WND WARNG FOR AREAS OF EAST OF CLE BECAUSE OF GOOD FETCH
OVR FROZEN LAKE...COORD WITH BUF. THIS IS ALSO BASED ON H8 WINDS ALL
MDLS WITH 50 KTS. ELSW BASED ON RUC WITH 925 MB WINDS ARND 40 KTS
AND WITH AN IMPRESSIVE GRAD WIND ADVSRY SEEMS GOOD. TEMPS FALLG INTO
THE 20S. SOME LIGHT PCPN BFR THE SNOW SHWRS DVLP. IT SHOULD BE MNLY
LIQUID BFR SWITCHG TO SNOW. SOME NVA AT 18Z BUT THEN A VORT FOR
LATER. SNOWFALL AMOUNTS SHOULD REMAIN UNDER CONTROL WITH A FROZEN
LAKE. PLENTY OF LOW LVL MSTR THRU THIS EVE. HI PRES RDG TRIES TO BLD
IN FOR WED.
THANKS TO ALL OFFICES FOR COORDINATING...DTX...IWX...ILN...PBZ...CTP
AND BUF.
.CLE...
OH...HIGH WIND WARNING FOR TODAY FOR ZONES OHZ012>014...OHZ089.
WIND ADVISORY FOR TODAY FOR ZONES OHZ010>011...OHZ020>023...
OHZ031>033.
WIND ADVISORY FOR TODAY FOR ZONES OHZ003...OHZ006>009...OHZ018>019.
GALE WARNING LAKE ERIE WEST HALF.
STORM WARNING LAKE ERIE EAST HALF.
PA...HIGH WIND WARNING FOR TODAY FOR ZONES PAZ001>003.
STORM WARNING EAST HALF.
KIELTYKA
Hazardous weather outlook, Feb 4, 6:50 AM EST, 2 hours 40 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-041345-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
650 AM EST TUE FEB 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.
.DAY ONE...TODAY
HIGH WIND WARNING FOR EXTREME NORTHEAST OHIO TODAY WITH A WIND
ADVISORY FOR MUCH OF THE REST OF NORTHERN OHIO. A FEW TREES AND
POWER LINES COULD BE KNOCKED DOWN. A STORM WARNING IS IN EFFECT FOR
THE EAST END OF LAKE ERIE INTO TONIGHT WITH A GALE WARNING FOR THE
WEST END OF THE LAKE.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
KIELTYKA
Strong Wind, Crawford
- When
- February 4, 9:30 AM EST to 1:00 PM EST
- Where
- Crawford forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
Strong Wind, Northern Erie
- When
- February 4, 9:30 AM EST to 1:00 PM EST
- Where
- Northern Erie forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $250,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Strong Wind, Southern Erie
- When
- February 4, 9:30 AM EST to 1:00 PM EST
- Where
- Southern Erie forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, February 4, 2003$950,000 · 68 kt wind · 7 events
- Strong Wind in Ohio, February 4, 2003$150,000 · 3 events
- Dense Fog in California, February 4, 20033 injured · $20,000 · 1 event
- Strong Wind in New Jersey, February 4, 2003$10,000 · 21 events
- Strong Wind in Pennsylvania, February 4, 2003$10,000 · 10 events
- Strong Wind in Vermont, February 4 to 5, 2003$10,000 · 10 events
- Winter Weather in Vermont, February 4, 2003$5,000 · 5 events
- High Wind in North Carolina, February 4, 200360 kt wind · 5 events
- Winter Storm in Utah, February 4 to 5, 20035 events
- Strong Wind in Maryland, February 4, 2003$1,000 · 5 events
- Strong Wind in New York, February 4, 2003$4,000 · 4 events
- Strong Wind in Delaware, February 4, 2003$1,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342326, 5342327, 5342328.